Alert archive / Wisconsin / Winter Storm Watches in 2023
Winter Storm Watch 4, NWS Twin Cities, MN
NWS Twin Cities, MN issued this winter storm watch at Feb 25, 2023, 2:39 PM CST for 7 counties in Wisconsin. It took effect at Feb 27, 2023, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 25, 2023, 2:39 PM CST (20:39 UTC)
- In effect from
- Feb 27, 2023, 12:00 AM CST
- Expired
- Feb 26, 2023, 4:03 AM CST
- In force
- Issued by
- NWS Twin Cities, MN
Counties Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 146 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 111 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
141 WWUS43 KMPX 252039 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 239 PM CST Sat Feb 25 2023 WIZ014-023-025-028-260830- /O.NEW.KMPX.WS.A.0004.230227T0600Z-230227T1500Z/ Polk-St. Croix-Dunn-Eau Claire- Including the cities of Osceola, Hudson, Menomonie, and Eau Claire 239 PM CST Sat Feb 25 2023 ...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH EARLY MONDAY MORNING... * WHAT...Heavy freezing rain possible. Total ice accumulations of around one quarter of an inch possible. Winds could gust as high as 35 mph. * WHERE...Polk, St. Croix, Dunn and Eau Claire Counties. * WHEN...From late Sunday night through early Monday morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ WIZ015-016-027-260830- /O.NEW.KMPX.WS.A.0004.230227T0600Z-230227T1800Z/ Barron-Rusk-Chippewa- Including the cities of Rice Lake, Ladysmith, and Chippewa Falls 239 PM CST Sat Feb 25 2023 ...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING... * WHAT...Heavy freezing rain possible. Total ice accumulations of around one quarter of an inch possible. Winds could gust as high as 35 mph. * WHERE...Barron, Rusk and Chippewa Counties. * WHEN...From late Sunday night through Monday morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ Borghoff
2 follow-up statements
377 WWUS43 KMPX 260626 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1226 AM CST Sun Feb 26 2023 WIZ014-023-025-028-261430- /O.CON.KMPX.WS.A.0004.230227T0600Z-230227T1500Z/ Polk-St. Croix-Dunn-Eau Claire- Including the cities of Osceola, Hudson, Menomonie, and Eau Claire 1226 AM CST Sun Feb 26 2023 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... * WHAT...Heavy freezing rain possible. Total ice accumulations of around one quarter inch possible. Winds could gust as high as 35 mph. * WHERE...Polk, St. Croix, Dunn and Eau Claire Counties. * WHEN...From late tonight through Monday morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ WIZ015-016-027-261430- /O.CON.KMPX.WS.A.0004.230227T0600Z-230227T1800Z/ Barron-Rusk-Chippewa- Including the cities of Rice Lake, Ladysmith, and Chippewa Falls 1226 AM CST Sun Feb 26 2023 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... * WHAT...Heavy freezing rain possible. Total ice accumulations of around one quarter of an inch possible. Winds could gust as high as 35 mph. * WHERE...Barron, Rusk and Chippewa Counties. * WHEN...From late tonight through Monday morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
125 WWUS43 KMPX 261003 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 403 AM CST Sun Feb 26 2023 ...ICY PRECIPITATION LIKELY LATE TONIGHT THROUGH MONDAY... .A strong storm system will bring widespread precipitation to central and southern Minnesota into western Wisconsin late tonight through most of Monday. The precipitation will start out as a mix of rain and freezing rain late tonight, with the icy precipitation most likely north of a line from Appleton to Anoka MN to Durand WI. The precipitation will gradually mix with rain and snow late Monday morning then change over to all snow Monday afternoon and evening before ending. The highest ice amounts are expected in western Wisconsin, where around one quarter inch of ice is likely. Going westward across central Minnesota, ice accumulations may reach one to two tenths of an inch. A Winter Storm Warning is in place for much of western Wisconsin while a Winter Weather Advisory is in place for central Minnesota north of a line from Appleton to Litchfield to Anoka to Stillwater, continuing through Pierce and Pepin counties in western Wisconsin. At this time, freezing rain is not expected inside or south of the Interstate 694 and 494 loop around the Twin Cities. WIZ014-023-025-028-261900- /O.UPG.KMPX.WS.A.0004.230227T0600Z-230227T1500Z/ /O.NEW.KMPX.WS.W.0005.230227T0600Z-230228T0000Z/ Polk-St. Croix-Dunn-Eau Claire- Including the cities of Osceola, Hudson, Menomonie, and Eau Claire 403 AM CST Sun Feb 26 2023 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY... * WHAT...Freezing rain, occasionally mixed with snow. Total snow accumulations of up to two inches and ice accumulations of around one quarter inch. Winds gusting as high as 40 mph. * WHERE...Polk, St. Croix, Dunn and Eau Claire Counties. * WHEN...From midnight tonight to 6 PM CST Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions may impact the Monday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ WIZ015-016-027-261900- /O.UPG.KMPX.WS.A.0004.230227T0600Z-230227T1800Z/ /O.NEW.KMPX.WS.W.0005.230227T0600Z-230228T0000Z/ Barron-Rusk-Chippewa- Including the cities of Rice Lake, Ladysmith, and Chippewa Falls 403 AM CST Sun Feb 26 2023 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY... * WHAT...Freezing rain, occasionally mixed with snow. Total snow accumulations of up to 3 inches and ice accumulations of around one quarter inch. Winds gusting as high as 40 mph. * WHERE...Barron, Rusk and Chippewa Counties. * WHEN...From midnight tonight to 6 PM CST Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Monday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ MNZ047-055-057>059-061-063-WIZ024-026-261900- /O.NEW.KMPX.WW.Y.0010.230227T0600Z-230228T0000Z/ Stevens-Swift-Kandiyohi-Meeker-Wright-Anoka-Washington-Pierce- Pepin- Including the cities of Morris, Benson, Willmar, Litchfield, Monticello, Blaine, Stillwater, River Falls, and Durand 403 AM CST Sun Feb 26 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY... * WHAT...Freezing rain, occasionally mixed with snow. Total snow accumulations of up to one inch and ice accumulations of up to one tenth of an inch. Winds gusting as high as 35 mph. * WHERE...Portions of central, east central and west central Minnesota and west central Wisconsin. * WHEN...From midnight tonight to 6 PM CST Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Monday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ MNZ041>045-048>053-261900- /O.NEW.KMPX.WW.Y.0010.230227T0600Z-230228T0000Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Pope-Stearns-Benton- Sherburne-Isanti-Chisago- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Glenwood, St Cloud, Sauk Rapids, Elk River, Cambridge, and Center City 403 AM CST Sun Feb 26 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY... * WHAT...Freezing rain, occasionally mixed with snow. Total snow accumulations of up to one inch and ice accumulations of between one and two tenths of an inch. * WHERE...Portions of central, east central and west central Minnesota. * WHEN...From midnight tonight to 6 PM CST Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Monday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ JPC
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Feb 25, 11:38 AM CST, 3 hours 1 minute earlier.
Area forecast discussion, Feb 25, 11:38 AM CST, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1138 AM CST Sat Feb 25 2023 .UPDATE... Issued at 1135 AM CST Sat Feb 25 2023 Update to include the 18z aviation discussion below. UPDATE Issued at 532 AM CST Sat Feb 25 2023 Updated to include 12z aviation discussion below. && .DISCUSSION...(Today through Friday) Issued at 305 AM CST Sat Feb 25 2023 KEY MESSAGES: - Widespread precipitation late Sunday night into Monday. Accumulating ice & snow are likely, in addition to rain. Quiet weather is expected this weekend through Sunday morning, as brief ridging develops aloft over the region. Light snow will linger through sunrise across western Minnesota this morning, but clearing skies from west to east will lead to a mostly sunny Saturday with temperatures warming into the mid to upper 20s. Warmer temperatures in the mid to upper 30s are expected Sunday as strong southerly flow develops in advance of a strengthening area low pressure over the central Plains. This system will reach the Upper Midwest by Sunday night with widespread precipitation expected across southern & eastern Minnesota through western Wisconsin from late Sunday night through Monday evening. Anomalously strong southerly flow with this system will result in PW values & low-level temperatures both reaching well above the 90th percentile in regards to typical values for February. This means that we're expecting fairly heavy precipitation amounts with this system of around an inch across southeast MN & western Wisconsin, & that much of this precipitation will fall as liquid, as the anomalously warm low-level temperatures create a warm layer of air near the surface. What still remains in question is how much of this liquid precipitation falls as rain & how much falls as freezing rain, which will depend on surface temperatures Sunday night through Monday. Models actually have surface temperatures warming overnight into Sunday morning as precipitation begins in the warm sector of the cyclone. This means that the best chance for freezing rain will likely come at the onset of precipitation, with the duration & accumulation amounts deepening on how long it takes for surface temperatures to warm above freezing. The general consensus suggests the best chance for sub-freezing surface temperatures & thus ice accumulation will be across east-central Minnesota & northwest WI, especially the farther north of Interstate 94 one goes. There remains quite a large spread in terms of possible ice accumulations, but ice accumulations of a tenth to a quarter of an inch can not be ruled out, especially across northwest Wisconsin. Farther south across southeast Minnesota & west-central Wisconsin, mostly rain looks is expected with perhaps an initial bout of freezing rain as precipitation begins late Sunday night. Areas that do see ice accumulation overnight will likely see those impacts lessened by Monday morning as surface temperatures warm above freezing & results in just rain across the area. Eventually colder air will advect into the region on the back side of the surface low during Monday afternoon, which will allow the warm layer near the surface to cool enough for liquid precipitation to transition over to snow. The precipitation intensity will be decreasing by this time, so any snow accumulation is expected to be light and on the order of an inch or two. The snow will end by Monday night as the system moves off to the east. Another chance for precipitation comes midweek as a shortwave is forecast to pass through the Upper Midwest late Tuesday into Wednesday. The overall model consensus suggests temperatures will be cold enough for this precipitation to fall as snow, with generally light accumulations expected for now. The active pattern continues with another chance for precipitation looking possible this weekend. temperatures will generally remain close to seasonal values through the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1135 AM CST Sat Feb 25 2023 VFR categories for nearly all sites this TAF period. Visible satellite imagery showed clearing skies throughout this morning with EAU being the last to rid of their SCT015 stratus deck and now reporting SKC. Southwest to westerly winds will be slightly increasing to 10-15 kts before becoming light and variable overnight. There was a small potential of patchy fog developing in Southern MN therefore introduced a brief period of MVFR FG for RWF and MKT. MSP and RNH could potentially see some patchy fog as well however confidence was too low at this time to include in the amendment. After Sunday's sunrise, winds will shift to the southeast and increase into the afternoon ranging from 10-15kts. KMSP...No additional concerns. /OUTLOOK FOR KMSP/ Mon...MVFR/IFR. -RA likely. Chc -SN. Wind NE 10-15 kts becoming NW. Tue...VFR. Wind W 5-10 kts becoming S. Wed...MVFR likely. Chc -SN. Wind NE 10-15 kts becoming N. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...ETA AVIATION...RMD
Hazardous weather outlook, Feb 25, 3:38 AM CST, 11 hours 1 minute before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 338 AM CST Sat Feb 25 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 260945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 338 AM CST Sat Feb 25 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Mixed wintry precipitation is likely Sunday night through Monday across southern and eastern Minnesota into western Wisconsin. Some light ice and snow accumulations are possible. Rain could lead to ponding of water on streets if storm drains are not clear of snow. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Winter Storm Watches in Wisconsin, 2023Every winter storm watch in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.